Minnesota, 2003Tornado in Minnesota, July 14, 2003
July 14, 2003 · NWS DLH · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 14, 3:00 PM CST, 3 hours 26 minutes earlier.
Area forecast discussion, Jul 14, 3:00 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
400 PM CDT TUE JUL 14 2003
THERE ARE NO SIGNIFICANT FORECAST PROBLEMS.
HIGH PRESSURE SHOULD CLEAR SKIES TONIGHT AND KEEP THEM CLEAR EARLY
WEDNESDAY. A TROUGH APPROACHES FROM THE NORTH LATE WEDNESDAY. THE
WAVE MODELS...WHICH WE AGREE WITH...ARE FASTER WITH THIS FEATURE.
THERE IS NO SIGNIFICANT RIDGING ALOFT FOR THE COOL AIR TO BUCK...
VORTICIES RISE...TENDING TO PUT CYCLONIC CURVATURE AHEAD OF THE
TROUGH...SO THERE SHOULD BE NO REASON FOR THE TROUGH TO BE SLOW.
SO...WE BRING THUNDERSTORMS INTO THE NORTH LATE WEDNESDAY AND
MAINTAIN THEM ACROSS OUR AREA THROUGH THE NIGHT...AT THE CHANCE
LEVEL...WEDNESDAY NIGHT. SPC GIVES OUR WHOLE AREA A SLIGHT RISK OF
SEVERE WEDNESDAY...BUT WE NOTE THAT THE STABILITIES ARE LOWER FROM
NORTH-CENTRAL MN WESTWARD. IF THE SLOWER GRID MODELS ARE CORRECT WITH
THE TROUGH...THUNDERSTORMS MAY NOT REACH OUR AREA UNTIL AFTER MAXIMUM
DAYTIME HEATING IS OVER...MITIGATING SEVERE WEATHER. WITH LITTLE
MOISTURE AVAILABLE...WE DO NOT EXPECT MUCH RAINFALL.
AFTER THE PASSAGE OF THE TROUGH...MID-RANGE MODELS INDICATE A STRONG
HIGH BUILDING INTO THE AREA AND ESTABLISHING ITSELF OVER COLD LAKE
SUPERIOR. RISING HEIGHTS AND A LACK OF LOW LEVEL WARM ADVECTION
SUGGEST THAT THIS PATTERN CHANGE WILL INDEED OCCUR. THE FIRST SUCH
HIGH BUILDS IN THURSDAY...THE GRID MODELS ARE MORE ENTHUSIASTIC ABOUT
THIS AND THEY ARE USUALLY MUCH BETTER IN HANDLING THESE LAKE SUPERIOR
AND HUDSON BAY SITUATIONS. A WEAK TROUGH MAY TRY TO CROSS THE AREA
SATURDAY...BUT WITH HIGH HEIGHTS...HIGH AND RISING STABILITY IN THE
COLUMN...AND LOW LEVEL MARITIME AIR...WE DON/T EXPECT THE TROUGH TO
MAKE MUCH DIFFERENCE. ANOTHER LAKE SUPERIOR HIGH...ANCHORED BY THE
UNSEASONABLY COLD WATER...SHOULD AGAIN ESTABLISH ITSELF SUNDAY.
WITH THIS PATTERN...WE TENDED DRY AFTER WEDNESDAY NIGHT AND LOWERED
THE TEMPERATURES...ESPECIALLY FOR AREAS ANYWHERE NEAR THE BIG LAKE
WHERE THE WINDS WILL STOP TENDING TO BE FROM THE WEST AND BEGIN TO
FRESHEN OUT OF THE NORTHEAST...ESPECIALLY DURING AFTERNOONS.
.DLH...NONE.
EOM
Hazardous weather outlook, Jul 14, 3:30 PM CST, 2 hours 56 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151230-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
430 PM CDT MON JUL 14 2003
...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE THROUGH MINNESOTA AND WESTERN WISCONSIN
TONIGHT. THUNDERSTORMS...SOME SEVERE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WIND AND ISOLATED TORNADOES...WILL DEVELOP THIS
EVENING ACROSS NORTHERN MINNESOTA...THEN ACROSS NORTHWEST
WISCONSIN LATER TONIGHT. THE STRONGEST STORMS WILL FIRST AFFECT
KOOCHICHING...ITASCA...CASS...CROW WING...AITKIN AND SAINT LOUIS
COUNTIES...THEN POINTS FURTHER EAST LATER THIS EVENING AND
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE EXPECTED AGAIN FOR WEDNESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/DLH
MELDE
In the hours before
Local storm report, Jul 14, 4:26 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0526 PM CDT MON JUL 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0526 PM INDUS MN 1.75 IN HAIL
07/14/03 KOOCHICHING
SHIMONLocal storm report, Jul 14, 4:33 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0533 PM CDT MON JUL 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0527 PM INDUS MN 2.75 IN HAIL
07/14/03 KOOCHICHING SHERIFF REPORTED
SHIMONLocal storm report, Jul 14, 4:37 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0537 PM CDT MON JUL 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0534 PM 7 SW LONGVILLE MN AVALANCHE
07/14/03 NORTHERN CASS SPOTTER REPORTED
SHIMONLocal storm report, Jul 14, 4:37 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED REPORT
NATIONAL WEATHER SERVICE DULUTH MN
537 PM CDT MON JUL 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0534 PM 7 SW LONGVILLE MN 1.25 IN HAIL
07/14/03 NORTHERN CASS SPOTTER REPORTED
SHIMONLocal storm report, Jul 14, 5:39 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0639 PM CDT MON JUL 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM OUTING MN 1.75 IN HAIL
07/14/03 NORTHERN CASS TRAINED SPOTTER
SHIMONLocal storm report, Jul 14, 6:25 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
0725 PM CDT MON JUL 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0724 PM 10 N BOVEY MN 1.00 IN HAIL
07/14/03 SOUTHERN ITASCA
SHIMONTornado, St. Louis
- When
- July 14, 6:26 PM CST to 6:36 PM CST
- Where
- St. Louis County, 4 mi S of Side Lake
- Rating
- F0
- Path length
- 5 mi
- Path width
- 50 yd
- Reported by
- GOVT OFFICIAL
- Coordinates
- 47.617, -93.033
The tornado touched down in a very rural, wooded area.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 14 to 18, 20032 deaths · 19 events
- Tornadoes in Minnesota, July 14, 2003$2.7 million · F2 · 9 events
- Lightning Strike in Florida, July 14, 20031 death · 1 injured · 1 event
- Hurricane in Texas, July 14 to 16, 20032 injured · $11 million · 6 events
- Heat in California, July 14, 20031 death · 1 event
- Lightning Strikes in Florida, July 14, 2003$280,000 · 2 events
- Tornadoes and Hail in North Dakota, July 14, 2003F1 · 10 events
- Tornado and Hail in Minnesota, July 14, 2003F0 · 15 events
- Tornado and Hail in Minnesota, July 14, 2003F0 · 14 events
- Hail and Damaging Winds in North Dakota, July 14, 20031 in hail · 11 events
- Flash Flood and Hail in West Virginia, July 14, 2003$4,000 · 1 in hail · 10 events
- Hail and Damaging Wind in Minnesota, July 14, 20032.75 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378729.